Tennessee, 2019

Damaging Wind and High Wind in Tennessee, December 16 to 17, 2019

December 16 to 17, 2019 · NWS MRX · 2 events in 2 counties and zones

A well developed area of low pressure dragged a slow moving cold front across the Southern Appalachian region during the evening. Some strong winds were associated with some of the thunderstorms as well as the stronger wind flow aloft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A well developed area of low pressure dragged a slow moving cold front across the Southern Appalachian region during the evening. Some strong winds were associated with some of the thunderstorms as well as the stronger wind flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 16, 5:46 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 16, 5:46 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
646 PM EST Mon Dec 16 2019

.AVIATION...
Deteriorating aviation weather conditions are expected through the
night as a cold front approaches from the west. VFR conditions
will fall to MVFR first at CHA, then followed by TYS and TRI.
Included TEMPO groups for TSRA and reduced visibility tonight but
confidence on timing is low. CIGS fall further after 06Z at CHA
with low MVFR or IFR conditions through 14Z. TYS and TRI will
likely fall into MVFR categories through tonight with IFR possible
in the morning hours of Tuesday. Winds initially out of the
southwest will shift toward the northwest by Tuesday morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EST Tuesday for Blount Smoky Mountains-
     Sevier Smoky Mountains-Southeast Monroe.

VA...None.
&&

Diegan
Hazardous weather outlook, Dec 16, 2:27 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 PM EST Mon Dec 16 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-172030-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
327 PM EST Mon Dec 16 2019 /227 PM CST Mon Dec 16 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong gusty winds can be expected across some higher elevation
areas of the Smoky Mountains tonight. Locally heavy rainfall may
produce isolated flooding mainly late tonight. A few thunderstorms
can be expected tonight, and there is the potential for damaging
wind gusts with the stronger storms, and even an isolated tornado
cannot be ruled out, mainly across the Cumberland Plateau and
southern Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong cold front will move across the area early Tuesday morning
with temperatures falling through the day. The rain showers will
be mixed with and change to snow across the higher elevations
Tuesday afternoon, generally at or above 3500 feet. Light
snowfall amounts between 1 and 2 inches are possible across the
highest elevations, such as Newfound Gap and Mt LeConte in the
Smoky Mountains, Roan Mountain, and High Knob in southwest
Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for storms across the
plateau and southern Tennessee valley.

TD

In the hours before

Special weather statement, Dec 16, 7:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
705 PM CST Mon Dec 16 2019

TNZ081-082-170145-
Sequatchie TN-Bledsoe TN-
705 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 745 PM CST...

At 705 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sparta to 7 miles northwest of Whitwell.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dunlap, Pikeville, Cartwright, Lone Oak, Palio, Fall Creek Falls
State Park, Brayton, Melvine, Mount Crest and Cagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3520 8539 3526 8544 3531 8556 3541 8549
      3543 8554 3549 8554 3553 8561 3557 8542
      3572 8526 3576 8526 3577 8504 3575 8503
      3577 8493 3576 8492 3557 8511 3553 8510
      3550 8514 3547 8512 3545 8517 3515 8539
TIME...MOT...LOC 0105Z 260DEG 50KT 3587 8546 3527 8562

CDG

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
December 16, 7:15 PM CST
Where
Marion County, 0.69 mi N of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.090, -85.630

Some shingles were blown off of a structure.

High Wind, Sevier/Smoky Mountains

When
December 17, 2:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The 81 mph wind gust was measured at the Cove Mountain wind tower, three miles east southeast of Wears Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861327, 861328.